Empagliflozin

Euglycaemic diabetic ketoacidosis: case report

Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

“ ”

A 59-year-old woman developed euglycaemic diabetic ketoacidosis (DKA) during treatment with empagliflozin for type 2 diabetes mellitus.

The woman, who had a history of type 2 diabetes mellitus, had been receiving empagliflozin [dosage and route not stated], sitagliptin and metformin. She presented with progressive worsening of shortness of breath, fatigue and low-grade fevers. She had presented to the emergency department (ED) two days prior and had elevated glucose and bilateral infiltrates on chest X-ray. An initial diagnosis of community acquired pneumonia was made. She was discharged on doxycycline therapy. On further visit to the ED within next 48 hours, she presented with tachycardia and tachypnoea. She also had profound metabolic acidosis with respiratory compensation. Initial arterial blood gas analysis revealed non-gap acidosis. Serum analysis showed a lactate of 0.9, glucose 154, bicarbonate <10, serum osmolality 346, anion gap 30 and β-hydroxybutyrate 95 [units not stated]. Her urinalysis revealed 2+ ketones and 3+ glucose. She was diagnosed with euglycaemic DKA attributed to empagliflozin [duration of treatment to reaction onset not stated] and concurrent COVID-19.

The woman required admission and started receiving insulin and IV fluids. Her DKA symptoms resolved over the next two days. After the resolution of DKA, she was continued on sitagliptin and metformin; however, empagliflozin was discontinued. Later, she was discharged on insulin glargine.

Reference

  1. Dass B, et al. Euglycemic DKA (euDKA) as a presentation of COVID-19. Clinical Case Reports 9: 395-398, No. 1, Jan 2021. Available from: URL: http://doi.org/10.1002/ccr3.3540

Download references

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Empagliflozin. Reactions Weekly 1842, 167 (2021). https://doi.org/10.1007/s40278-021-90903-7

Download citation